Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 14, 2024, 8:19 PM EDT for Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2024, 8:19 PM EDT (00:19 UTC)
- Expired
- May 14, 2024, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WGUS51 KRLX 150019
FFWRLX
WVC099-150330-
/O.NEW.KRLX.FF.W.0024.240515T0019Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
819 PM EDT Tue May 14 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southern Wayne County in western West Virginia...
* Until 1130 PM EDT.
* At 819 PM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Between 1.5 and 3
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Dunlow, Wilsondale and Crum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3799 8227 3788 8241 3791 8246 3790 8247
3791 8248 3792 8249 3793 8248 3793 8250
3794 8249 3795 8250 3795 8249 3796 8247
3797 8248 3797 8247 3798 8246 3799 8247
3798 8248 3800 8249 3809 8234
FLASH FLOOD...RADAR INDICATED
$$
RPY2 follow-up statements
760
WGUS71 KRLX 150129
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
929 PM EDT Tue May 14 2024
WVC099-150330-
/O.CON.KRLX.FF.W.0024.000000T0000Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
929 PM EDT Tue May 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS
EVENING FOR SOUTHEASTERN WAYNE COUNTY...
At 929 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3 inches of rain have
fallen. Flash flooding is ongoing around Dunlow.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Dunlow, Wilsondale and Crum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3799 8227 3788 8241 3791 8246 3790 8247
3791 8248 3792 8249 3793 8248 3793 8250
3794 8249 3795 8250 3795 8249 3796 8247
3797 8248 3797 8247 3798 8246 3799 8247
3798 8248 3800 8249 3809 8234
FLASH FLOOD...RADAR INDICATED
$$
RPY566
WGUS71 KRLX 150323
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1123 PM EDT Tue May 14 2024
WVC099-150333-
/O.EXP.KRLX.FF.W.0024.000000T0000Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
1123 PM EDT Tue May 14 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR
SOUTHEASTERN WAYNE COUNTY...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
&&
LAT...LON 3791 8248 3792 8249 3793 8248 3793 8250
3794 8249 3795 8250 3795 8249 3796 8247
3797 8247 3798 8246 3799 8247 3798 8248
3800 8249 3809 8234 3799 8227 3788 8241
3791 8247
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:36 PM EDT, 43 minutes earlier.
Area forecast discussion, May 14, 7:36 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 736 PM EDT Tue May 14 2024 .SYNOPSIS... Showers give way to more widespread rain and embedded thunderstorms overnight into Wednesday. Mainly dry Thursday, then unsettled to end the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 720 PM Tuesday... The forecast remains in tact and only adjusted sky conditons and winds sightly by adding in the latest Hi-res guidance. As of 120 PM Tuesday... Subsidence in the wake of a shortwave departing to the northeast has yielded only isolated additional showery activity late morning into early this afternoon. Lower level cloudiness left in the wake of morning precipitation has also impeded insolation with temperatures running a few degrees under most guidance. There is some clearing of clouds evident in visual imagery across the TN Valley and should see at least some better surface heating moving up into the Southern Coalfields prior to maximum diurnal heating. This may yield an uptick in showers, with perhaps a few rumbles of thunder heading into this afternoon. Otherwise, the primary driver of precipitation late this afternoon into Wednesday will be a rather weak northern stream low currently located over the confluence of the Ohio and Mississippi Rivers. Will see precipitation chances ramp up as shortwaves rotating around the associated upper low along with broad scale ascent associated with the left front quadrant of a 100KT H250 jet nosing up the TN Valley. Through then overnight any showers or thunderstorms should be moving along decently. Risk for severe storms through the late afternoon will be rather limited by the significant cloud cover squashing surface heating, but couldn't rule out a stronger storm or two where clouds can break given around 35KTs of deep layer shear - primarily across E KY into SW VA. During the day Wednesday, as the upper low opens into a weak wave and the surface low drifts overhead, could see more of a concern for high water issues with very slow moving and repetitive precipitation cores in the presence of warm cloud depths of around 9000 ft and precipitable water values approaching 1.5 inches. With recent relatively dry conditions and the greenup now complete, any issues would likely be very isolated - somewhat more likely if these repetitive cores happen to cross an area of especially poor drainage or built up area. Risk for severe weather will be severely limited by weak flow through the column. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 232 PM Tuesday... Showers and any lingering convection come to an end early Thursday morning as an upper level trough and adjoined surface low shift off the eastern seaboard. Shortwave ridging helps to ease potential for activity for Thursday afternoon, but diurnally driven convection looks to sprout along the higher terrain during peak heating hours. A brief moment of reprieve looks plausible Thursday night ahead of another upper trough aiming for the Ohio Valley for the end of the work week. After a cool start to the morning Thursday within lingering precipitation, temperatures are progged to recover into the upper 70s along the Ohio River Valley in the afternoon. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 232 PM Tuesday... Unsettled weather slithers back into the forecast for the end of the work week as a negatively titled trough charges through the country. Showers overtake the area from west to east throughout the day Friday, with coverage ramping up by the evening and overnight hours. Rain, and embedded thunderstorms, then stretches into the weekend as a surface low slowly meanders over the Ohio Valley in the midst of its parent trough stationed over the Central Appalachians. There still remains a wide array of model solutions for how activity pans out for Sunday onward, so opted not to stray too far from central guidance for the time being. This portrays a slightly drier day on Sunday as the trough sluggishly shifts eastward, but keeps slight chance/chance POPs along the spine of the Appalachians for the afternoon. Once this features departs further eastward, there will be a brief dry spell for Monday morning, but diurnally driven convection looks feasible within an afternoon cumulus field that develops. After a brief cool down over the weekend, temperatures recover back into the 70s/80s for the end of the weekend into the start of next week. May have to become vigilant for hydro issues as the weekend wears on, especially if heavier bursts of rain track over areas that receive an adequate amount of accumulation from preceding activity. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 730 PM Tuesday... Outside shower or storm activity VFR will be the main category. Periods of MVFR CIGs will return overnight with IFR CIGs temporarily invading the area by mid morning as the low to the west shifts closer to the area. Should see some reprieve by the mid afternoon with VFR coming back to the area, but will likely be short lived as the low crosses overhead tomorrow. Winds will be in a dead flow situation with weak variable wind likely at 5KT or less. Visibility can be restricted as low as IFR at times under heavier shower activity. Due to the scattered showery activity along with the potential for storms into the overnight, CIGs and VIS will likely jump around through the period with even some low stratus or fog developing in the wake of any breaks in cloud coverage and/or long periods of rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog could be more dense than advertised overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 05/15/24 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H L H H H H L M M M HTS CONSISTENCY L L L L M H H H M H H H BKW CONSISTENCY H H H H M M M M M L L L EKN CONSISTENCY H H H H H H H L M M M M PKB CONSISTENCY H H M L H H H L M M L L CKB CONSISTENCY H H H H L H H L M H H L AFTER 00Z THURSDAY... Scattered IFR visibilities and ceilings are possible in heavier rain showers Wednesday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/MEK NEAR TERM...JP/JZ SHORT TERM...MEK LONG TERM...MEK AVIATION...JZ
Hazardous weather outlook, May 14, 4:52 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 AM EDT Tue May 14 2024 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013>015-024>026- 150900- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone- 452 AM EDT Tue May 14 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Showers and non-severe thunderstorms will affect the area Tuesday through Wednesday. Areas impacted by repeated heavier rainfall Tuesday night could experience localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Any flooding that develops tonight could persist into Wednesday morning as rain continues across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-076-WVZ008>011-016>020-027>034-039-040-515>526-150900- Perry-Morgan-Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 452 AM EDT Tue May 14 2024 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:13 PM EDT | Special Weather Statement | RLX | Kanawha | 47 min |
| May 15, 3:56 PM EDT | Special Weather Statement | RLX | Fayette | 34 min |
| May 15, 4:16 PM EDT | Flash Flood Warning | RLX | Fayette | 4 hr |
| May 15, 4:46 PM EDT | Special Weather Statement | RLX | Calhoun, Clay, Roane | 44 min |
| May 15, 5:54 PM EDT | Special Weather Statement | RLX | Braxton | 36 min |
Nearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.